Skip to main content

Charmenability of arithmetic groups of product type


We discuss special properties of the spaces of characters and positive definite functions, as well as their associated dynamics, for arithmetic groups of product type. Axiomatizing these properties, we define the notions of charmenability and charfiniteness and study their applications to the topological dynamics, ergodic theory and unitary representation theory of the given groups. To do that, we study singularity properties of equivariant normal ucp maps between certain von Neumann algebras. We apply our discussion also to groups acting on product of trees.

This is a preview of subscription content, access via your institution.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


  1. Beware that in some texts the term “character” is reserved for an extreme point in this set.

  2. See the discussion in p. 2 of [6] for some history of ideas.

  3. In fact the assumption that \(N^\Gamma = N^G\) would also imply the equivalence between (1) and (3).

  4. We emphasize that we are talking here about the support projections and not the central support projections.

  5. Which really is the algebra of all \(G_i\)-continuous elements in M.

  6. We note that the assumption that \(\mathbf{G}\) is simply connected is missing in this reference. This is certainly a typo, as this assumption is used in its proof. Of course when S is finite this doesn’t matter, but when S is infinite this assumption is necessary, as can be seen for example by the natural morphism \({\text {PGL}}_2(\mathbb {Q})\rightarrow \mathbb {Q}^*/(\mathbb {Q}^*)^2\) determined by the determinant morphism.


  1. Abert, M., Bergeron, N., Biringer, I., Gelander, T., Nikolov, N., Raimbault, J., Samet, I.: On the growth of \(L^2\)-invariants for sequences of lattices in Lie groups. Ann. Math. 185, 711–790 (2017)

    MathSciNet  Article  Google Scholar 

  2. Abert, M., Glasner, Y., Virag, B.: Kesten’s theorem for invariant random subgroups. Duke Math. J. 163, 465–488 (2014)

    MathSciNet  Article  Google Scholar 

  3. Alekseev, V., Brugger, R.: On invariant random positive definite functions. arXiv:1804.10471

  4. Bader, U., Furman, A.: Boundaries, rigidity of representations, and Lyapunov exponents. Proceedings of the International Congress of Mathematicians–Seoul 2014. Vol. III, 71–96, Kyung Moon Sa, Seoul (2014)

  5. Bader, U., Furman, A.: Super-rigidity and non-linearity for lattices in products. Compos. Math. 156, 158–178 (2020)

    MathSciNet  Article  Google Scholar 

  6. Bader, U., Gelander, T.: Equicontinuous actions of semisimple groups. Groups Geom. Dyn. 11, 1003–1039 (2017)

    MathSciNet  Article  Google Scholar 

  7. Bader, U., Shalom, Y.: Factor and normal subgroup theorems for lattices in products of groups. Invent. Math. 163, 415–454 (2006)

    MathSciNet  Article  Google Scholar 

  8. Bekka, B.: Amenable unitary representations of locally compact groups. Invent. Math. 100, 383–401 (1990)

    MathSciNet  Article  Google Scholar 

  9. Bekka, B.: Operator-algebraic superridigity for \(\operatorname{SL}_n(\mathbb{Z})\), \(n \ge 3\). Invent. Math. 169, 401–425 (2007)

    MathSciNet  Article  Google Scholar 

  10. Bekka, B.: Character rigidity of simple algebraic groups. Math. Ann. 378, 1223–1243 (2020)

    MathSciNet  Article  Google Scholar 

  11. Bekka, B., Francini, C.: Characters of algebraic groups over number fields. arXiv:2002.07497

  12. Bekka, B., Valette, A.: Kazhdan’s property and amenable representations. Math. Z. 212, 293–299 (1993)

    MathSciNet  Article  Google Scholar 

  13. Borel, A.: Linear algebraic groups. Second edition. Graduate Texts in Mathematics, 126. Springer, New York. xii+288 pp (1991)

  14. Boutonnet, R., Houdayer, C.: Stationary characters on lattices of semisimple Lie groups. Publ. Math. Inst. Hautes Études Sci. 133, 1–46 (2021)

    MathSciNet  Article  Google Scholar 

  15. Burger, M., Mozes, S.: Lattices in product of trees. Inst. Hautes Études Sci. Publ. Math. 92, 151–194 (2001)

    MathSciNet  Article  Google Scholar 

  16. Creutz, D., Peterson, J.: Character rigidity for lattices and commensurators. arXiv:1311.4513

  17. Furstenberg, H.: Stiffness of group actions. Lie groups and ergodic theory (Mumbai, 1996), 105–117, Tata Inst. Fund. Res. Stud. Math., 14, Tata Inst. Fund. Res., Bombay (1998)

  18. Gelander, T.: A lecture on invariant random subgroups. New directions in locally compact groups, 186–204, London Math. Soc. Lecture Note Ser., 447, Cambridge Univ. Press, Cambridge (2018)

  19. Glasner, E., Weiss, B.: Uniformly recurrent subgroups. Recent trends in ergodic theory and dynamical systems, 63–75, Contemp. Math., 631, Amer. Math. Soc., Providence, RI (2015)

  20. Haagerup, U.: The standard form of von Neumann algebras. Math. Scand. 37, 271–283 (1975)

    MathSciNet  Article  Google Scholar 

  21. Hartman, Y., Kalantar, M.: Stationary \({\operatorname{C}}^*\)-dynamical systems. To appear in J. Eur. Math. Soc. (JEMS) arXiv:1712.10133

  22. Ikunishi, A.: The W\(^*\)-dynamical system associated with a C\(^*\)-dynamical system, and unbounded derivations. J. Funct. Anal. 79, 1–8 (1988)

    MathSciNet  Article  Google Scholar 

  23. Omer Lavi, A.L.: Characters of the group \(\operatorname{EL}_d(R)\) for a commutative Noetherian ring \(R\). arXiv:2007.15547

  24. Margulis, G.A.: Discrete subgroups of semisimple Lie groups. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 17. Springer, Berlin. x+388 pp (1991)

  25. Nevo, A., Zimmer, R.J.: Homogenous projective factors for actions of semi-simple Lie groups. Invent. Math. 138, 229–252 (1999)

    MathSciNet  Article  Google Scholar 

  26. Nevo, A., Zimmer, R.J.: A structure theorem for actions of semisimple Lie groups. Ann. Math. 156, 565–594 (2002)

    MathSciNet  Article  Google Scholar 

  27. Peterson, J.: Character rigidity for lattices in higher-rank groups. Preprint (2014)

  28. Peterson, J., Thom, A.: Character rigidity for special linear groups. J. Reine Angew. Math. 716, 207–228 (2016)

    MathSciNet  MATH  Google Scholar 

  29. Ruane, K.: Dynamics of the action of a CAT(0) group on the boundary. Geom. Dedicata 84, 81–99 (2001)

    MathSciNet  Article  Google Scholar 

  30. Segal, I.E., von Neumann, J.: A theorem on unitary representations of semisimple Lie groups. Ann. Math. 52, 509–517 (1950)

    MathSciNet  Article  Google Scholar 

  31. Shalom, Y.: Rigidity of commensurators and irreducible lattices. Invent. Math. 141, 1–54 (2000)

    MathSciNet  Article  Google Scholar 

  32. Takesaki, M.: Theory of operator algebras. \({\rm II}\). Encyclopaedia of Mathematical Sciences, 125. Operator Algebras and Non-commutative Geometry, 6. Springer, Berlin. xxii+518 pp (2003)

  33. Takesaki, M.: Theory of operator algebras. \({\rm III}\). Encyclopaedia of Mathematical Sciences, 127. Operator Algebras and Non-commutative Geometry, 8. Springer, Berlin. xxii+548 pp (2003)

  34. Wang, P.S.: On isolated points in the dual spaces of locally compact groups. Math. Ann. 218, 19–34 (1975)

    MathSciNet  Article  Google Scholar 

  35. Weil, A.: Remarks on the Cohomology of Groups. Ann. Math. 80, 149–157 (1964)

    MathSciNet  Article  Google Scholar 

Download references


We wish to thank Yair Glasner and Pierre-Emmanuel Caprace for providing us with the proof of Proposition 6.4. We thank Pierre-Emmanuel Caprace also for finding a flawed claim we made in an earlier version of this paper and for various suggestions for improvements of our presentation. We are grateful to Adrian Ioana and Narutaka Ozawa for their valuable remarks. Part of this work was done when CH was visiting the University of Tokyo during January-July, 2020. He would like to thank Yasuyuki Kawahigashi and the Graduate School of Mathematical Sciences for their kind hospitality. Last but not least, we thank the anonymous referees for carefully reading our paper and providing useful remarks.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Rémi Boutonnet.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

UB is supported by ISF Moked 713510 Grant Number 2919/19.

RB is supported by a PEPS Grant from CNRS and ANR Grant AODynG, 19-CE40-0008

CH is supported by Institut Universitaire de France and FY2019 JSPS Invitational Fellowship for Research in Japan (long term)

JP is supported by NSF Grant DMS #1801125 and NSF FRG Grant #1853989.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bader, U., Boutonnet, R., Houdayer, C. et al. Charmenability of arithmetic groups of product type. Invent. math. (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:

Mathematics Subject Classification

  • 22D10
  • 22D25
  • 22E40
  • 37B05
  • 46L10
  • 46L30